Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 25, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 18, 2012, 4:36 PM CDT for Foard County, Hardeman County, Knox County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2012, 4:36 PM CDT (21:36 UTC)
- Expired
- Mar 18, 2012, 5:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Foard County, TX, Hardeman County, TX, Knox County, TX
The radar
The Altus AFB radar (KFDR), 91 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 5:10 PM CDT | HAIL 1.25 | 15 Sw Crowell, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 3:12 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1066 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
858
WUUS54 KOUN 182136
SVROUN
TXC155-197-275-182230-
/O.NEW.KOUN.SV.W.0025.120318T2136Z-120318T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT SUN MAR 18 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FOARD COUNTY IN NORTH CENTRAL TEXAS...
HARDEMAN COUNTY IN NORTH CENTRAL TEXAS...
NORTHWESTERN KNOX COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 530 PM CDT
* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9
MILES SOUTHEAST OF HACKBERRY...MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
QUANAH...CROWELL...CHILLICOTHE...MEDICINE MOUND...MARGARET...
THALIA...
TRUSCOTT AND COPPERS BREAK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE
WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR
STURDY BUILDING IF A TORNADO IS SIGHTED.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN OKLAHOMA AND NORTH CENTRAL TEXAS.
LAT...LON 3413 10004 3434 9978 3429 9949 3381 9950
3362 9999 3383 9999 3384 10005
TIME...MOT...LOC 2132Z 226DEG 38KT 3381 10006
$$
WR3 follow-up statements
053
WWUS54 KOUN 182147
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT SUN MAR 18 2012
TXC155-197-275-182230-
/O.CON.KOUN.SV.W.0025.000000T0000Z-120318T2230Z/
FOARD TX-HARDEMAN TX-KNOX TX-
447 PM CDT SUN MAR 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
CDT FOR FOARD...HARDEMAN AND NORTHWESTERN KNOX COUNTIES...
AT 445 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO TWO INCHES IN
DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES SOUTHEAST OF HACKBERRY...MOVING NORTHEAST AT 40
MPH.
LOCATIONS IMPACTED INCLUDE...
QUANAH...CROWELL...CHILLICOTHE...MEDICINE MOUND...MARGARET...
THALIA...TRUSCOTT AND COPPERS BREAK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED... ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3413 10004 3434 9978 3429 9949 3381 9950
3367 9999 3382 9999 3384 10005
TIME...MOT...LOC 2145Z 226DEG 35KT 3386 9999
$$
WR714
WWUS54 KOUN 182202
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
502 PM CDT SUN MAR 18 2012
TXC155-197-275-182230-
/O.CON.KOUN.SV.W.0025.000000T0000Z-120318T2230Z/
FOARD TX-HARDEMAN TX-KNOX TX-
502 PM CDT SUN MAR 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
CDT FOR FOARD...HARDEMAN AND EXTREME NORTHWESTERN KNOX COUNTIES...
AT 457 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO TWO INCHES IN
DIAMETER AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 11 MILES EAST OF HACKBERRY...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
QUANAH...CROWELL...CHILLICOTHE...MEDICINE MOUND...MARGARET...
THALIA...TRUSCOTT AND COPPERS BREAK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED... ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3413 10004 3434 9978 3429 9949 3381 9950
3372 9999 3374 10000 3383 9999 3384 10005
TIME...MOT...LOC 2157Z 225DEG 29KT 3389 9995
$$
WR295
WWUS54 KOUN 182220
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT SUN MAR 18 2012
TXC155-197-275-182230-
/O.CON.KOUN.SV.W.0025.000000T0000Z-120318T2230Z/
FOARD TX-HARDEMAN TX-KNOX TX-
520 PM CDT SUN MAR 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
CDT FOR FOARD...HARDEMAN AND EXTREME NORTHWESTERN KNOX COUNTIES...
AT 516 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO TWO INCHES IN
DIAMETER AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 7 MILES WEST OF CROWELL...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
QUANAH...CROWELL...CHILLICOTHE...MEDICINE MOUND...MARGARET...
THALIA...TRUSCOTT AND COPPERS BREAK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED... ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3413 10004 3434 9978 3429 9949 3381 9950
3372 9999 3374 10000 3383 9999 3384 10005
TIME...MOT...LOC 2216Z 224DEG 32KT 3398 9985
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:37 PM CDT, 59 minutes earlier.
Area forecast discussion, Mar 18, 3:37 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT SUN MAR 18 2012
.DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL TONIGHT INTO MONDAY IS THE
MAIN CONCERN.
THE SEVERE THUNDERSTORM THREAT IS INCREASING ACROSS WEST OKLAHOMA
WITH THE BEST CHANCES FOR SEVERE BETWEEN 6 PM AND 10 PM WEST OF A
SEYMOUR TEXAS TO WOODWARD OKLAHOMA LINE. LARGE HAIL UP TO GOLF
BALLS MAY BE THE MAIN HAZARD ALONG WITH DAMAGING WIND GUSTS UP TO
65 MPH...THOUGH CANNOT RULE OUT A TORNADO IN THESE AREAS DUE TO
INCREASING LOW LEVEL SRH VALUES AND LCLS AROUND 4000 FT AGL.
STORMS WILL LIKELY BEGIN AS DISCRETE SUPERCELLS NEAR THE DRYLINE
ACROSS JUST WEST OF THE FORECAST AREA AND PROBABLY FORM A LINE
AFTER MIDNIGHT AS THEY MOVE NORTHEAST.
AFTER MIDNIGHT TONIGHT INTO MONDAY...THERE REMAINS A LOWER CHANCE
FOR SEVERE WEATHER ACROSS THE REST OF THE AREA. LATEST MODELS
HINTED THAT A SLOW MOVING SQUALL LINE MAY DEVELOP AND PRODUCE
SOME HAIL AND GUSTY WINDS...THOUGH A STABILIZING BOUNDARY LAYER
MAY REDUCE THE WIND THREAT LATE TONIGHT INTO MONDAY MORNING.
DEPENDING ON THE SPEED OF THE LINE...LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH THE COMBINATION OF ANOMOLOUSLY HIGH PRECIPITABLE
WATER VALUES ALONG WITH A STRONG LOW LEVEL JET. ONE TO THREE
INCHES OF RAINFALL MAY OCCUR OVER MUCH OF THE AREA WITH LOCALLY
HIGHER AMOUNTS... ESPECIALLY EAST OF A PONCA CITY TO WICHITA FALLS
LINE. CLOUDS SHOULD KEEP TEMPERATURES DOWN ON MONDAY AND LOWERED
THEM ACCORDINGLY.
MONDAY NIGHT THROUGH TUESDAY...SHOWERS AND STORMS MAY LINGER
OVER THE AREA...ESPECIALLY EAST OF I-35. NO SEVERE STORMS ARE
EXPECTED...THOUGH HEAVY RAINFALL MAY LINGER ACROSS THE FAR
SOUTHEAST PART OF THE AREA NEAR DURANT OKLAHOMA.
TUESDAY NIGHT THROUGH THURSDAY...MID/UPPER LOW WILL LINGER NEAR
THE AREA BRINGING ADDITIONAL RAIN CHANCES AND SEASONABLY COOL
WEATHER.
BEYOND THURSDAY...WARMER AND DRIER CONDITIONS ARE EXPECTED TO
RETURN.
17
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 59 68 49 61 / 70 90 60 60
HOBART OK 55 68 46 63 / 80 50 20 40
WICHITA FALLS TX 60 70 49 68 / 60 80 60 50
GAGE OK 52 66 38 61 / 70 20 10 20
PONCA CITY OK 63 67 50 58 / 70 80 60 70
DURANT OK 63 71 55 65 / 40 100 90 90
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR OKZ004>006-009>011-
014>016.
TX...NONE.
&&
22/17Hazardous weather outlook, Mar 18, 4:21 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT SUN MAR 18 2012
OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
421 PM CDT SUN MAR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND WEST OF A LINE FROM CHEROKEE TO
WATONGA AND LAWTON IN OKLAHOMA...TO ELECTRA AND WESTOVER IN TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH TONIGHT.
IMPACTS...
HAIL UP TO TWO INCHES IN DIAMETER AND DAMAGING WIND GUSTS TO 65
MPH WILL BE THE MAIN THREATS. THIS MAY CAUSE SOME DAMAGE TO
AUTOMOBILES...VEGETATION...AND ROOFTOPS. WHILE NOT THE MAIN
CONCERN...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...ESPECIALLY
THIS EVENING AND EARLY TONIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 4 PM
THROUGH TONIGHT.
DISCUSSION...
AS AN UPPER LEVEL TROUGH APPROACHES...LIGHT RAIN SHOWERS MAY BEGIN
TO PRODUCE SOME THUNDER THIS AFTERNOON...BUT INTENSITY WILL BE MINIMAL.
SEVERE WEATHER IS ANTICIPATED AFTER 4 PM...INTO THE EVENING HOURS...
BEGINNING IN THE EASTERN PANHANDLES...AND MOVING INTO WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. THE BALANCE BETWEEN THE CAP AND THE UPPER LEVEL
LIFTING...APPEARS FAVORABLE FOR STORMS TO REMAIN ISOLATED THIS EVENING...
WHICH INCREASES THE LIKELIHOOD OF A FEW SUPERCELLS. INSTABILITY WILL BE
GREATEST IN THE WESTERN PORTIONS OF THE SLIGHT RISK AREA...RESULTING IN
A THREAT OF LARGE AND DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE
WINDS. A TORNADO OR TWO CANNOT BE RULED OUT LATER THIS EVENING AS
THE LOW LEVEL JET ENHANCES THUNDERSTORM UPDRAFTS. FARTHER
EAST...INSTABILITY DECREASES...AND HAIL SIZE WILL ALSO
DECREASE...BUT THE THREAT OF DAMAGING WINDS WILL CONTINUE.
OVERNIGHT...STORMS WILL SLOWLY INCREASE IN COVERAGE...BUT DECREASE IN
STRENGTH. THE MAIN HAZARD OVERNIGHT WILL BE ISOLATED DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL AFFECT PORTIONS OF NORTHWEST OKLAHOMA TODAY AND
TONIGHT. A WIND ADVISORY IS IN EFFECT FOR THIS AREA. PLEASE REFER TO
THE LATEST PRODUCT FOR FURTHER DETAILS.
HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS. THIS RAIN COULD LEAD TO MINOR
FLOODING OF LOW-LYING OR POORLY DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY EAST OF A LINE
FROM BLACKWELL...TO YUKON...CHICKASHA...AND WALTERS IN OKLAHOMA...
TO WICHITA FALLS AND SEYMOUR TEXAS. THE MAIN CONCERNS WILL BE LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN.
OTHER HAZARDOUS WEATHER...
ON MONDAY NIGHT AND TUESDAY THE RISK OF SEVERE WIND AND HAIL WILL
DECREASE...BUT THE RISK OF FLOODING RAINS WILL INCREASE. A WAVE
OF HEAVY RAIN IS EXPECTED TO AFFECT PARTS OF SOUTHERN AND EASTERN
OKLAHOMA...WITH WIDESPREAD AMOUNTS OF 1.5 TO 3 INCHES OR MORE
FORECAST TO THE EAST OF A LINE FROM MARIETTA TO SHAWNEE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY. UNSCHEDULED UPDATES ARE POSSIBLE.
MAXWELL/AUSTINIn the hours before
Special weather statement, Mar 18, 4:13 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CDT SUN MAR 18 2012
TXZ083-084-087-182145-
HARDEMAN TX-FOARD TX-KNOX TX-
413 PM CDT SUN MAR 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HARDEMAN...FOARD
AND NORTHWESTERN KNOX COUNTIES UNTIL 445 PM CDT...
AT 409 PM CDT...A SEVERE THUNDERSTORM 13 MILES WEST OF TRUSCOTT...
MOVING NORTHEAST AT 50 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
CROWELL...MARGARET AND COPPERS BREAK STATE PARK.
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY
AFTERNOON FOR NORTH CENTRAL TEXAS.
LAT...LON 3433 9981 3409 9954 3365 9998 3383 9999
3384 10004
TIME...MOT...LOC 2109Z 240DEG 49KT 3373 10004
WRThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:13 PM CDT | Special Weather Statement | OUN | Foard | 32 min |
| Mar 18, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 65 min |
| Mar 18, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 64 min |
| Mar 18, 5:28 PM CDT | Special Weather Statement | OUN | Knox | 32 min |
| Mar 18, 5:36 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 54 min |
| Mar 18, 5:46 PM CDT | Tornado Warning | OUN | Foard | 29 min |
| Mar 18, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 64 min |
| Mar 18, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.